MAUDE Adverse Event Report: STRYKER TRAUMA KIEL TROCHANTERIC NAIL KIT, TI GAMMA3® Ø11X200MM X 130°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL TROCHANTERIC NAIL KIT, TI GAMMA3® Ø11X200MM X 130°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 31301200S
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/28/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
The patient was treated on (b)(6) 2018 with the gamma nail after the patient fell and had a pertrochanteric femur fracture.After initially inconspicuous course, it came on (b)(6) 2018 without trauma to a fracture of the gamma nail.As a result the patient needs to be treated again on (b)(6) 2018.Here was the explantation of the gamma nail and the renewed supply with another stryker nail.
 
Additional Manufacturer Narrative
The reported event that trochanteric nail kit, ti gamma3® ø11x200mm x 130° was alleged of issue k-170 (implant breakage - nail) could be confirmed, since the device was returned for evaluation and matched the alleged failure mode.The device inspection revealed the following: the nail was found to be broken in the proximal hole for lag screw.Bearing/ friction marks of lag screw at distal portion / medial portion of the proximal hole of the nail were observed.Drill marks (material abrasion in kind of chipped off material) were found inside of the proximal hole for the lag screw most likely caused by a deviated lag screw step drill during preparation of the canal for the lag screw, which most likely had created the starting point of the breakage/fracture by a notching effect.Friction marks at the lag screw hole indicates high tension forces caused by massive axial load - transmitted by the lag screw, which indicates more than partial weight bearing.Drilling marks within the nail hole most likely weakened the nail hole and favored the nail breakage.The operative technique clearly provides steps for correct drilling for lag screw insertion.The x-rays and the surgical report was reviewed by the clinician: ¿the x-rays directly after implantation show a correct positioning of the nail in both plains and a good alignment in the ap-view.In the lateral view it looks as if there might have been an additional fracture in the intertrochanteric region with a shell-shaped ventral bone fragment.In the very poor x-ray provided the ventral pelvic region also looks suspicious.There might be an older fracture of the pelvic ring also showing poor healing ability.The condensed zone right at the height of the fracture medially between lesser trochanter and the edge of the nail/screw.Angle in the ap view is also not typical.Both findings may not be regarded as confirmed, though.However, the surgical work seems to have been done properly.If there really was dislocation of the additional fragment this could have been contributed to poor healing and, after time, led to the broken nail.If there are additional fractures in the patient this could be interpreted as a very poor bonestock with osteoporosis and additionally lead to poor and slower bone healing capacity.But this is more or less hypothetical.Based on the above observations the nail breakage is not linked to a deficiency of the device but is rather considered user related (intra-operative material damage).A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the complaint report will be updated.
 
Event or Problem Description
The patient was treated on (b)(6) 2018 with the gamma nail after the patient fell and had a pertrochanteric femur fracture.After initially inconspicuous course, it came on (b)(6)2018 without trauma to a fracture of the gamma nail.As a result the patient needs to be treated again on (b)(6) 2018.Here was the explantation of the gamma nail and the renewed supply with another stryker nail.

Brand Name
TROCHANTERIC NAIL KIT, TI GAMMA3® Ø11X200MM X 130°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key7744425
Report Number0009610622-2018-00453
Device Sequence Number13794354
Product Code HSB
UDI-Device Identifier04546540375131
UDI-Public04546540375131
Combination Product (Y/N)N
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/28/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date01/31/2023
Device Catalogue Number31301200S
Device Lot NumberK02F7AF
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/14/2018
Initial Date Received by Manufacturer 07/10/2018
Supplement Date Received by Manufacturer12/04/2018
Initial Report FDA Received Date08/02/2018
Supplement Report FDA Received Date12/28/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;